How to Recognize a Focalin Overdose (& Next Steps)

Focalin is a stimulant drug that is used primarily to treat ADHD or attention deficit hyperactivity disorder. Its generic name is dexmethylphenidate.

Focalin comes in many different strengths, which is why it is important to be mindful about the potential overdose hazard associated with the drug.

Rapid breathing and muscle twitches are just a few symptoms and signs of Focalin overdose.

If you feel you or a loved one has overdosed on Focalin, seek medical treatment immediately. Call 911 for immediate medical attention or Poison Control at 1-800-222-1222.

Risks of Use

Focalin is a mild stimulant that works on the central nervous system. The drug interacts with brain chemistry that deals with impulse control and hyperactivity.

While Focalin has proven to be an effective way to address issues associated with ADHD, it is not appropriate for everyone with the disorder. For example, Focalin is not suggested for those who suffer from Tourette’s syndrome, severe anxiety, or glaucoma, or those who are prone to agitation.

Dexmethylphenidate, the generic name for Focalin, has been found to cause dependence, so it is important to monitor use closely, as it can lead to abuse. That is why Focalin is not recommended for those with a history of drug and/or alcohol abuse.

Stimulants like Focalin have been known to cause heart attacks, strokes, and even sudden death in people with high blood pressure and/or heart problems.
It is not recommended to take Focalin if you have used an MAO inhibitor in the past two weeks, as an adverse drug reaction could occur.

In some cases, Focalin can cause worsening psychosis in those with a history of mental illness, such as bipolar disorder or depression.
It is also possible to develop circulatory issues that cause numbness in the fingers and toes while taking on Focalin. If this does occur or you have heart problems, stop taking Focalin immediately and contact your health care provider.

SEEKING ADDICTION HELP FOR YOURSELF OR A LOVED ONE? GET IN TOUCH WITH A TREATMENT SPECIALIST, AVAILABLE 24-7.

SEEKING ADDICTION HELP FOR YOURSELF OR A LOVED ONE? GET IN TOUCH WITH A TREATMENT SPECIALIST, AVAILABLE 24-7.

How to Recognize Focalin Overdose

It’s important to recognize and treat an overdose as quickly as possible. There are many warning signs that can help you recognize when a Focalin overdose is occurring.

According to the U.S. National Library of Medicine, signs of a Focalin overdose include the following:

  • Dry mouth
  • Widening of the pupils
  • A rapid or irregular heartbeat
  • Vomiting
  • Irritation
  • Uncontrollable shaking
  • Fever
  • Headache
  • Flushing
  • Muscle twitching
  • Seizures
  • Loss of consciousness
  • Sweating
  • Hallucinations
  • Confusion
  • Extreme feelings of happiness

If you or someone you know took Focalin and is exhibiting one or more of these symptoms, call a doctor right away.

In extreme cases where the individual has collapsed, has trouble breathing, is experiencing seizures, or cannot be woken up, call emergency medical services immediately.

What Can Lead to Focalin Overdose

Focalin users can be especially susceptible to overdose for a number of reasons.
First, Focalin has been proven to cause dependence. This means users have built up a tolerance to the drug. If they want to abuse it, they likely need to take high doses to feel its effects. High doses are more likely to result in overdose.

According to The Mayo Clinic, dexmethylphenidate (Focalin) also has numerous drug interactions. Let your doctor know what drugs you take before being prescribed Focalin.
Here are a few drugs you should not take in combination with Focalin, as an overdose could occur:

  • Furazolidone
  • Iproniazid
  • Linezolid
  • Methylene blue
  • Moclobemide
  • Nialamide
  • Pargyline
  • Phenelzine
  • Procarbazine
  • Rasagiline
  • Safinamide
  • Selegiline
  • Tranylcypromine

Appropriate Doses

The RxList states the typically prescribed dosage of Focalin is 5 mg a day, taken with or without food. Some people take one 5 mg dose a day, while others take 2.5 mg twice a day. For pediatric patients, the dosage is usually cut in half.

The dosage of Focalin can be increased incrementally, but it should never exceed 20 mg daily. Any dosage higher than 20 mg a day can be potentially dangerous for anyone, though results will depend on each person. It is also important to take doses at least four hours apart.

If Focalin is taken as prescribed, overdose is highly unlikely. Remember to avoid mixing the medication with other drugs and/or alcohol.

How to Administer Drug Overdose First Aid

Again, if you witness someone experiencing a Focalin overdose, call 911. There are additional steps to take while waiting for paramedics to arrive that could potentially save the victim’s life.

After calling 911, check to see if the person is breathing. If they are not breathing or breathing is very shallow, you can administer CPR. There are different procedures for both adult CPR and child CPR.

The emergency dispatcher may advise you on how to administer first aid. Follow their instructions carefully.

pcp drugs

Collect all the known substances the person ingested and give them to the medical team when they arrive. The more information the medical team has, the more likely it is that they can promptly and appropriately treat the overdose.

Do not:

  • Attempt to induce vomiting to get the substance out of the individual
  • Give the person something to drink or eat
  • Attempt to use home remedies, such as putting the person in a cold shower, to treat the overdose

Once the emergency professionals arrive, they will take over. For the best chances of survival and the least amount of damage from an overdose, get the person help as soon as possible.

Don’t delay, call (855)-534-3574 now and take the first step toward your best happy, healthy, and sober life now!